Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 54, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 6, 2002, 5:50 PM CDT for Howard County, Winneshiek County, Iowa. It was in force for 40 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2002, 5:50 PM CDT (22:50 UTC)
- Expired
- May 6, 2002, 6:30 PM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Howard County, IA, Winneshiek County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 6:10 PM CDT | Hail 1 | Protivin, IA | |
| May 6, 6:15 PM CDT | Hail 1.75 | Ridgeway, IA | |
| May 6, 6:18 PM CDT | Hail 1 | Decorah, IA | |
| May 6, 6:27 PM CDT | Hail 0.75 | Decorah, IA | |
| May 6, 6:39 PM CDT | Hail 0.75 | Decorah, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 438 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 062250 SVRLSE IAC089-191-062330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 550 PM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HOWARD COUNTY IN NORTHEAST IOWA WINNESHIEK COUNTY IN NORTHEAST IOWA * UNTIL 630 PM CDT * AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF PROTIVIN...OR ABOUT 12 MILES SOUTHWEST OF CRESCO...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR PROTIVIN AT 555 PM CDT... NEAR SPILLVILLE...AND RIDGEWAY AT 605 PM CDT... NEAR CALMAR AT 615 PM CDT... NEAR OSSIAN...AND DECORAH AT 620 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4335 9229 4324 9230 4311 9170 4339 9164 RIECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:14 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 6, 3:14 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 314 PM CDT MON MAY 6 2002 FORECAST CONCERNS FOR THIS PACKAGE CONTINUE TO BE PRECIPITATION CHANCES AND TIMING THROUGH WEDNESDAY NIGHT...ALONG WITH TEMPERATURES. 18Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT EXTENDING FROM NORTH CENTRAL IOWA...TO JUST NORTH OF LA CROSSE...TO NEAR STEVENS POINT. VISIBLE SATELLITE IMAGERY SHOWS AREAS ALONG AND TO THE SOUTH OF THE BOUNDARY WITH FEW CLOUDS...WITH AREA BEGINNING TO SEE CUMULUS DEVELOPMENT. DEWPOINTS HAVE RISEN TO NEAR 60 OVER MUCH OF THE FORECAST AREA...WITH TEMPERATURES MAINLY IN THE 70S TO THE SOUTH OF THE BOUNDARY. WATCH HAS JUST BEEN ISSUED FOR THE ENTIRE AREA THROUGH 8 PM AS CONVECTION BEGINNING TO FIRE. 12Z MODELS DIFFER WITH THEIR HANDLING OF THE SURFACE BOUNDARY...WITH THE ETA PUSHING IT FARTHER SOUTH VERSUS THE AVN. THIS IMPACTS BOTH TEMPERATURES AND PRECIPAITION CHANCES. WILL LEAN TOWARD THE ETA SOLUTION AS ITS BETTER RESOLUTION WITH REGARDS TO HANDLING PUSH OF COLDER AIR. IN THE SHORT TERM...BOUNDARY TO SAG SLOWLY SOUTHWARD LATE THIS AFTERNOON AND EVENING. A WEAK TO MODERATELY UNSTABLE AIRMASS TO THE SOUTH MAY SPARK SOME CONVECTION THROUGH THE EVENING HOURS. OTHERWISE BOUNDARY TO PUSH SOUTH WITH PARTLY CLOUDY SKIES IN ITS WAKE. ON TUESDAY...BOUNDARY SETTLES TO OUR SOUTH WITH COOL EAST-NORTHEAST LOW LOW LEVEL FLOW ACROSS AREA. MODELS KEEP MOST PRECIPAITION WELL TO OUR SOUTH AND HAVE LOWERED POPS BACK A LITTLE. WEDNESDAY NIGHT... LOW LEVEL JET DEVELOPS ACROSS THE PLAINS...WITH STRONG MOISTURE TRANSPORT NORTHWARD. MCS LIKELY TO DEVELOP ON NOSE OF JET...BUT EXACT LOCATION STILL UNCERTAIN. MOST LIKELY AREAS WOULD BE IN VICINITY OF WESTERN IOWA/NORTHERN MISSOURI AND THEN TRACK EAST NORTHEAST. MEANWHILE MID LEVEL SHORTWAVE TO DROP OUT OF THE NORTHERN PLAINS AND HEAD FOR THE GREAT LAKES REGION. ENOUGH FORCING BETWEEN THESE TWO SYSTEM TO KEEP LIKELY POPS GOING BOTH TUESDAY NIGHT AND WEDNESDAY. SHORTWAVE EXITS ON THURSDAY WITH SOME DRYING/SUBSIDENCE SETTLING IN FOR THURSDAY AS HIGH BUILDS INTO THE REGION. IN THE 4 TO 7 DAY TIME FRAME...HAVE BACKED AWAY FROM POPS ON FRIDAY AS HIGH HANGS ON AND RETURN FLOW REMAINS TO OUR WEST. WARM ADVECTION TAKING OVER LATE FRIDAY NIGHT AND SATURDAY WITH CHANCE OF PRECIPITATION. HAVE TRENDED TOWARD THE COOLER MAV NUMBERS GIVEN THE COOL NORTHEAST FLOW/CLOUDS AND SHOWERS NEXT SEVERAL DAYS. .LSE...NONE. RABERDING
In the hours before
Special weather statement, May 6, 1:00 PM CDT, 4 hours 50 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-062300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 100 PM CDT MON MAY 6 2002 HAZARD - SCATTERED THUNDERSTORMS. TIMING - THIS AFTERNOON AND EVENING. LOCATION - ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A NEARLY STATIONARY FRONT FROM NORTHEAST WISCONSIN INTO NORTHWEST IOWA WILL MOVE VERY SLOWLY EAST TODAY. A MOIST...AND WEAK TO MODERATELY UNSTABLE AIRMASS WILL REMAIN OVER THE AREA SOUTH OF THE FRONT. THE FRONT...AND A WAVE OF LOW PRESSURE MOVING ALONG IT...ARE EXPECTED TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. ALONG WITH THE INSTABILITY...WIND PROFILES SUPPORT THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER SOUTH OF THE BOUNDARY...MAINLY ALONG AND SOUTH OF A OSAGE IOWA TO TOMAH WISCONSIN LINE. THE MAIN SEVERE THREAT WOULD BE LARGE HAIL. SPOTTER INFORMATION - SPOTTER ACTIVATION COULD BECOME NECESSARY LATER THIS AFTERNOON. RIECK/RRS
Local storm report, May 6, 5:02 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT MON MAY 6 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 3 N CITY POINT WI 1 INCH HAIL
05/06/02 JACKSON QUARTER SIZE HAIL WAS
REPORTED BY AMATEUR RADIO
OPERATORS ON COUNTY ROAD Z.
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 6:29 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 16 min |
| May 6, 6:36 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.